| Catalog Number |
72203160 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Perforation (2001)
| Date of Event |
04/24/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Event or Problem Description
It was reported that, during surgery, when the flexible twist drill was pulled back, the tip broke in the bone.All pieces were successfully removed from the patient with a surgical clamp.Surgery was completed with a back-up device instead in a new drilled hole, with a delay greater than 30 minutes.No void was left in the patient, and the surgeon was ultimately satisfied with the surgical outcome.No further complications were reported.
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The device was returned with the drill tip fractured away and the shaft bent.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states that the ifu warns that sudden start/stopping of the drill bit in the bone may cause drill bit breakage and maintaining guide alignment throughout drilling is required to ensure drill bit integrity.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include application of unintended inappropriate or excessive force to the device, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.